Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 156, NWS Columbia, SC

June 15, 20116 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2011, 9:28 PM EDT for 6 counties in South Carolina. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 9:28 PM EDT (01:28 UTC)
Expired
Jun 15, 2011, 10:30 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Clarendon County, SC, Lee County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:30 PM EDTTSTM WND DMG10 Nnw Brookdale, SCSC HIGHWAY PATROL REPORTED A TREE DOWN IN THE ROADWAY AT MURPH MILL ROAD AND SWEETWATER LANE.
Jun 15, 9:30 PM EDTTSTM WND DMG12 W St. Matthews, SCTREES DOWN ON BULL SWAMP ROAD
Jun 15, 9:30 PM EDTTSTM WND DMG8 Ne Orangeburg, SCTREES DOWN ON BULL SWAMP ROAD
Jun 15, 9:34 PM EDTTSTM WND DMG10 Nnw Brookdale, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED TREES DOWN AT MURPH MILL ROAD AND SWEETWATER LANE.
Jun 15, 9:43 PM EDTTSTM WND DMG2 Nne Oakland, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED TREES DOWN AT FURMAN FIELD ROAD AND HIGHWAY 441.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS52 KCAE 160128
SVRCAE
SCC017-027-061-075-079-085-160230-
/O.NEW.KCAE.SV.W.0156.110616T0128Z-110616T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
928 PM EDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1030 PM EDT

* AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 11 MILES NORTH OF OAKLAND TO 14 MILES WEST OF
  ST. MATTHEWS...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF
  CAMDEN TO 12 MILES NORTHWEST OF ORANGEBURG...AND MOVING SOUTHEAST
  AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMTER...SUMMERTON...
  ST. MATTHEWS...SOUTH SUMTER...MULBERRY...MILLWOOD...MANNING...HOLLY
  HILL...ELLOREE...EASTOVER AND OAKLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3382 7991 3377 7999 3372 7997 3349 8014
      3345 8015 3345 8022 3331 8025 3326 8031
      3369 8111 3375 8093 3376 8093 3378 8101
      3374 8105 3375 8106 3415 8051 3405 7999
      3399 7990 3394 7997 3389 7995 3388 7988
TIME...MOT...LOC 0128Z 325DEG 18KT 3410 8049 3358 8099

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:46 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 15, 7:46 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT WED JUN 15 2011

.SYNOPSIS...
HIGH PRESSURE WILL RIDGE INTO THE REGION FROM THE NORTH TODAY. A
STATIONARY FRONT SOUTH OF AREA WILL LIFT NORTH ACROSS THE AREA
TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THURSDAY AND STALL
FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATE...LINE OF THUNDERSTORMS ACROSS THE UPSTATE AND NORTH
GEORGIA...WITH A HISTORY OF PRODUCING SEVERE WEATHER...MOVING SE
INTO OUR FA. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT.

PREVIOUS DISCUSSION...UPPER RIDGE WILL MOVE ACROSS THE REGION
THIS AFTERNOON. DEWPOINTS IN THE MID TO UPPER 50S. MOISTURE SHOULD
INCREASE DURING THE AFTERNOON BUT IT LOOKS LIKE THE PRECIPITATION
WILL PROBABLY BE DELAYED UNTIL THIS EVENING AND OVERNIGHT. WITH A
FEW BOUNDARIES AND POSSIBLY A SEA BREEZE...CANNOT RULE OUT
ISOLATED CONVECTION DOWN IN THE SOUTHEAST PART OF THE FORECAST
AREA LATE THIS AFTERNOON. A FRONTAL BOUNDARY TO THE SOUTH IS
FORECAST TO LIFT NORTHWARD ACROSS THE AREA OVERNIGHT. MODELS ALSO
INDICATING A SHORT WAVE CROSSING THE AREA. AIRMASS IS FORECAST TO
BECOME MODERATELY UNSTABLE. SO WILL HAVE POPS INCREASING FROM 20
PERCENT EARLY TO AROUND 60 PERCENT AFTER MIDNIGHT.
MOISTURE...INSTABILITY AND LIFT SHOULD BE PRESENT. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT ENTERS REGION FROM THE WEST BY THE AFTERNOON. FAIRLY
HIGH POPS 40-60 PERCENT THURSDAY MORNING DECREASE TO 20-30 PERCENT
DURING THE AFTERNOON. AIRMASS UNSTABLE ENOUGH FOR THUNDERSTORMS
AHEAD OF THE FRONT. AFTERNOON HIGHS IN THE LOWER 90S THURSDAY.
CONVECTIVE TEMPERATURES IN THE MID TO UPPER 80S. A FEW STORMS MAY
BECOME SEVERE AND SPC HAS AREA IN SLIGHT RISK FOR SEVERE STORMS.
12 KM NAM 0-3 KM SHEAR STRONG AT 200-300 M2/S2 OVER THE AREA
THURSDAY. SOME SHOWERS AND A FEW STORMS LINGER INTO THURSDAY
EVENING BUT CONDITIONS DRY OUT NEAR MIDNIGHT. LOW TEMPERATURES IN
THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS INDICATE UPPER TROUGHS OVER THE EASTERN AND
WESTERN PART OF THE COUNTRY WITH RIDGING THROUGH THE CENTRAL U.S.
A STALLED FRONTAL BOUNDARY LOOKS TO LINGER THROUGH THE WEEKEND
PROVIDING A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS THROUGH THE
WEEKEND. AS THE RIDGE SHIFTS EASTWARD INTO NEXT WEEK EXPECT
TEMPERATURES TO CONTINUE IN THE MID TO UPPER 90S.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
UPDATE...MAIN STORY IN THE NEAR TERM IS THE BAND OF THUNDERSTORMS
MOVING INTO OUR FA FROM THE UPSTATE EARLY TONIGHT. SOME OF THESE
COULD BE SEVERE. SECONDARY BATCH OF SHOWERS AND THUNDERSTORMS
CURRENTLY ACROSS TENN...MAY HOLD TOGETHER AND MOVE IN LATE
TONIGHT.

PREVIOUS DISCUSSION...WEAK FRONTAL BOUNDARY SHOULD MOVE NORTH
EARLY TONIGHT WITH AN INFLUX OF MOISTURE TO THE REGION. A COLD
FRONT WILL APPROACH FROM THE WEST LATE TONIGHT AND ENTER THE
FORECAST AREA BY THURSDAY AFTERNOON. INITIAL VFR CONDITIONS
TONIGHT BUT AS MORE MOISTURE BECOMES AVAILABLE...MVFR CIGS 2-3 KT
EXPECTED AND ALSO SOME VSBYS 4-5 MILES IN SHOWERS. BRIEF IFR
CONDITIONS MAY OCCUR IN HEAVIER SHOWERS AND THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...DIURNALLY CONVECTIVE ACTIVITY WITH
DAYTIME HEATING AS IMPULSES MOVING ACROSS THE REGION IN THE
NORTHWEST FLOW INTO NEXT TUESDAY WILL PRODUCE BRIEF PERIODS OF
IFR/MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 15, 7:37 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT WED JUN 15 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-162345-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
737 PM EDT WED JUN 15 2011

...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED THIS EVENING AND EARLY TONIGHT...AND MAY
BE NEEDED THURSDAY.

In the hours before

Local storm report, Jun 15, 8:45 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     MOUNT CARMEL            34.01N 82.51W
06/15/2011                   MCCORMICK          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN NORTHERN END OF MCCORMICK
            COUNTY AROUND MT CARMEL

&&

KILMER
Local storm report, Jun 15, 9:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
904 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     APPLING                 33.62N 82.29W
06/15/2011                   COLUMBIA           GA   PUBLIC

            TREES DOWN.

&&
Local storm report, Jun 15, 9:05 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
905 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     6 E LINCOLNTON          33.79N 82.37W
06/15/2011                   LINCOLN            GA   LAW ENFORCEMENT

            TREES DOWN NEAR SOAP CREEK BRIDGE ON INDIAN ROAD NEAR US
            220.

0900 PM     TSTM WND DMG     PLUM BRANCH             33.85N 82.26W
06/15/2011                   MCCORMICK          SC   LAW ENFORCEMENT

            TREES DOWN IN PLUM BRANCH AREA

0902 PM     TSTM WND DMG     EDGEFIELD               33.79N 81.93W
06/15/2011                   EDGEFIELD          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN EDGEFIELD, JOHNSTON AND
            TRENTON AREAS.

&&

KILMER
Local storm report, Jun 15, 9:19 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
919 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     CHAPIN                  34.17N 81.35W
06/15/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AROUND CHAPIN

0905 PM     TSTM WND DMG     IRMO                    34.09N 81.19W
06/15/2011                   RICHLAND           SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AROUND IRMO

0910 PM     TSTM WND DMG     LEXINGTON               33.99N 81.23W
06/15/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AROUND LEXINGTON

0902 PM     TSTM WND DMG     BLYTHEWOOD              34.22N 80.98W
06/15/2011                   RICHLAND           SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AROUND BLYTHEWOOD

0905 PM     DENSE FOG        2 S IRMO                34.06N 81.19W
06/15/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

&&

KILMER
Local storm report, Jun 15, 9:25 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
925 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     THOMSON                 33.47N 82.50W
06/15/2011                   MCDUFFIE           GA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTYWIDE

&&

KILMER
Local storm report, Jun 15, 9:27 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
927 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     COLUMBIA                34.04N 80.89W
06/15/2011                   RICHLAND           SC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE NORTHEAST COLUMBIA AREA.
            REPORTED BY SCHP.

0912 PM     TSTM WND GST     6 SSE AUGUSTA           33.38N 81.97W
06/15/2011  M67.00 MPH       RICHMOND           GA   ASOS

            WIND GUST OF 58 KNOTS..OR 67 MPH...MEASURED AT AUGUSTA
            BUSH FIELD

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:00 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda45 min
Jun 15, 8:03 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Lexington, Newberry, Richland and 1 more42 min
Jun 15, 8:36 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, McCormick and 2 more39 min
Jun 15, 8:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Fairfield, Kershaw, Lancaster, Lee and 4 more44 min
Jun 15, 8:49 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda26 min
Jun 15, 9:17 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Lexington, Orangeburg43 min
Jun 15, 9:48 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg42 min
Jun 15, 10:27 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.